Louisiana, 2009

Damaging Wind in Louisiana, June 28, 2009

June 28, 2009 · NWS LIX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed in a moist and very unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in a moist and very unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 28, 9:00 AM CST, 5 hours earlier.

Area forecast discussion, Jun 28, 9:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT SUN JUN 28 2009

.DISCUSSION...THE HEAT IS ON...AGAIN AND AGAIN AND AGAIN. WITH
MUCH LESS COVERAGE OF SHRA AND TSRA EXPECTED TODAY OVER THE SOUTH
SHORE AND COASTAL PARISHES WE HAVE DECIDED TO EXPAND THE HEAT ADV
SOUTH TO INCLUDE ALL OF THE CWA. MORNING LOWS WERE QUITE WARM THIS
MORNING AND WITH MOST LIKELY ONLY ISLTD AREAS SEEING RELIEF FROM
AFTN CONVECTION IT SHOULD NOT BE TOO HARD TO SEE AFTN HEAT
INDICIES HOVER AROUND THE 105 MARK. IN ADDITION TO THAT WE ARE
LOOKING AT THE POSSIBILITY OF HAVING TO EXTEND THE HEAT ADV INTO
TOMORROW. A LOT WILL DEPEND ON THE STRENGTH AND SPEED OF OUR FRONT
TOMORROW MORNING. RIGHT OUT AHEAD OF THE FRONT IT COULD GET QUITE
MISERABLE WITH MOISTURE POOLING UP AND ADDITIONAL WARMING FROM
COMPRESSIONAL HEATING. AS FOR THE REST OF THE FCST SO FAR SO GOOD.
HRLY TEMPS ARE JUST ABOUT ON TRACK. I WILL LEAVE THE 10% ISLTD
WORDING IN FOR THE COASTAL COUNTIES/PARISHES AND THE SOUTH SHORE
BUT I WOULD NOT BE SURPRISED TO NOT SEE MUCH CONVECTION TODAY. NPW
HAS ALREADY BEEN SENT FOR THE HEAT ADV AND ZONES AND GRIDS WILL BE
OUT SHORTLY. /CAB/

...SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. ANOTHER HOT DAY IN STORE
AS THE SOUNDING SHOWS A FORECAST HIGH OF 96 WHICH SEEMS MORE THAN
REASONABLE IF NOT A TOUCH LOW NORTH OF THE LAKE. MOISTURE LEVELS
REMAIN HIGH WITH THE PW AT 1.83 INCHES...SO HEAT INDICIES WILL
ONCE AGAIN BE IN THE 105-110 RANGE DURING THE PEAK HEATING OF THE
DAY. THERE IS A BIT OF A WARM NOSE ON THE SOUNDING AROUND 800 MB
AND A LACK OF ANYTHING TO TRIGGER CONVECTION TODAY...ALTHOUGH A
FEW ISOLATED SHOWERS CANNOT BE TOTALLY RULED OUT ESPECIALLY SOUTH
OF THE LAKE AND NEAR THE COASTAL AREAS. ANY SHOWERS THAT DO
DEVELOP WILL BE SLOW MOVERS AGAIN TODAY WITH LIGHT AND VARIABLE
WINDS AGAIN THROUGHOUT A GOOD PORTION OF THE SOUNDING.

98/SO

&&

.PREV DISCUSSION... /ISSUED 428 AM CDT SUN JUN 28 2009/

DISCUSSION...
NOT TO REPEAT THE OBVIOUS...BUT ANOTHER HOT DAY IS
IN THE BOOKS AND ANOTHER ONE IS ON TAP FOR TODAY. SURFACE ANALYSIS
SHOWED A WEAK GRADIENT ACROSS THE NORTH GULF AND CENTRAL GULF
COAST. IN ADDITION...A VERY DEEP 985MB LOW WAS LOCATED JUST NORTH
OF MINNESOTA WITH A TRAILING FRONT SOUTH ACROSS THE GREAT LAKES
SOUTHWEST TO NORTH CENTRAL TEXAS. UPPER LEVEL ANALYSIS SHOWED THE
HIGH OVER NORTH TEXAS AND SOUTH OKLAHOMA WITH RIDGE AXIS EAST FOR
NORTH LOUISIANA AND NORTH MISSISSIPPI. A NEGATIVELY TILTED OVER
NORTHERN MINNESOTA AND NORTHWEST FLOW FROM MISSOURI TO MONTANA.
THE SOUTHERN PORTION OF THE WAVE WAS BUCKING UP AGAINST THE
WEST/EAST RIDGE AXIS. IR SATELLITE IMAGERY SHOWED THE CONVECTION
FROM SOUTHWEST MISSOURI TO WEST CENTRAL OKLAHOMA...ALONG THE
FRONTAL BOUNDARY. WE HAVE NOT FORGOTTEN THE FORECAST PROBLEM NEAR
THE YUCATAN.

SHORT RANGE MODELS ARE IN CLOSE AGREEMENT OVER THE NEXT 48 HOURS WITH
THE FRONT. UPPER LEVEL LOW AND SURFACE LOW WILL DIVE SOUTHEAST
ACROSS THE GREAT LAKES LATE TODAY THROUGH MONDAY NIGHT. A VIGOROUS
AXIS ROTATING ON BACKSIDE WILL HELP DRIVE THE FRONT DOWN
SIDE...PUSH THE MAIN UPPER HIGH WEST AND CREATE A MOISTURE
CONVERGENCE ACROSS THE AREA MONDAY. WILL MAINTAIN CHANCE POPS FOR
MONDAY. WITH SEVERAL WAVES ROTATING AROUND THE MAIN LOW ACROSS THE
MID MISSISSIPPI VALLEY AND OHIO VALLEY TUESDAY THROUGH
FRIDAY....FRONTAL BOUNDARY WILL NOT RETREAT NORTH OR PUSH
COMPLETELY INTO THE GULF. WITH THE SYSTEM OVER SOUTHEAST
GULF...EXPECTING SOME MOVEMENT TO THE CENTRAL GULF AND MOISTURE WILL
LIKELY CONVERGE ALONG THE BOUNDARY STARTING WEDNESDAY THROUGH
FRIDAY. WILL MAINTAIN A CHANCE WELL OFFSHORE AND CONVECTION MAY BE
NUMEROUS ACROSS THE COASTAL WATERS WEDNESDAY THROUGH FRIDAY.
RELUCTANT TO KNOCK DOWN TEMPS ACROSS NORTH HALF OF THE FORECAST
LATE IN THE WEEK. A NORTHWEST MOIST FLOW MAY DEVELOP OVER THE
AREA NEXT WEEK...A STEP CLOSER TO NORMS IS POSSIBLE NEXT WEEKEND.

MEANWHILE...HEAT FOR TODAY WILL MAINTAIN ADVISORY THROUGH TODAY AS
THE UPPER LEVEL RIDGE PUSHES THROUGH. INCREASE RAIN THREAT EARLY
MONDAY MAY PROVIDE SOME RELIEF.

&&

.AVIATION...
.12Z TAF ISSUANCE...
VFR SHOULD CONTINUE FOR MOST SITES THROUGH THE PERIOD. SOME 2SM BR
MAY SHOW UP FOR A SHORT TIME AT MCB AND EVEN LIGHTER ELSEWHERE. SOME
SCT040 SHOULD BE THE MAJOR SKY COVER TODAY. ISOLATED TS ACTIVITY IS
EXPECTED BUT SHOULD NOT AFFECT ANY TERMINALS. SOME ACTIVITY MAY
CLOSE IN ON THE MCB TERMINAL EARLY MONDAY MORNING BUT WILL LEAVE OUT
FOR NOW WITH LOW CONFIDENCE.

&&

.MARINE...
EXPECT THE WEAK FRONTAL THROUGH TO MOVE TO THE COAST MONDAY NIGHT.
LIGHT WEST AND SOUTHWEST WINDS MAY BRIEFLY SHIFT TO THE NORTH OVER
THE 0-20NM ZONES BEFORE SHIFTING BACK TO A SOUTHERLY DIRECTION. THE
FRONT WILL GRADUALLY DISSIPATE THROUGH TUESDAY NIGHT. A STRONG
TROPICAL WAVE MOVING OVER THE YUCATAN PENINSULA IS EXPECTED TO
ENTER THE SOUTHERN GULF IN A FEW DAYS. VERY SLOW...IF
ANY...DEVELOPMENT IS EXPECTED AS IT MOVES BACK OVER THE GULF. THE
DEEP MOISTURE ASSOCIATED WITH THE WAVE WILL SLOWLY MAKE ITS WAY
NORTHWARD INTO THE LOUISIANA/MISSISSIPPI COASTAL WATERS BY THURSDAY
OR FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  99  74  94  68 /  10  20  30  20
BTR  99  76  98  71 /  10  20  30  20
MSY  96  79  95  77 /  10  20  30  30
GPT  95  77  93  71 /  10  20  30  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...NONE.
MS...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&

CAB
Hazardous weather outlook, Jun 28, 10:29 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1129 AM CDT SUN JUN 28 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-291630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1129 AM CDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ABOVE NORMAL TEMPERATURES WILL PERSIST TODAY. EXPECT HEAT INDEX
VALUES NEAR 105 DEGREES AND POSSIBLY HIGHER IN ISOLATED AREAS THIS
AFTERNOON. AS A RESULT...A HEAT ADVISORY IS NOW IN EFFECT FOR ALL
OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF RAIN INCREASES MONDAY THROUGH WEDNESDAY. SLIGHTLY
HIGHER RAIN CHANCES WILL PROVIDE A LITTLE HEAT RELIEF. A COLD
FRONT IS EXPECTED TO STALL OVER THE AREA AND PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT MONDAY THROUGH WEDNESDAY. HOWEVER...NO SEVERE
WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATE THROUGH SUNDAY...JULY 5TH.

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 28, 2:00 PM CST
Where
Washington County, Bogalusa
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
30.770, -89.850

Thunderstorm winds blew a tree down which fell on a carport and storage building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181159.